Search site

main
1 edited 2 (b) edited 3 edited
Show/Hide

Overdose

Some useful information and links relating to overdose and the recovery position.

Overdose

Injecting drugs  increases the likelihood of drug related harms, especially an overdose which can be fatal. The only way to avoid overdose is to not use drugs at all.

The list below provides some guidelines which are aimed to reduce the potential of overdose;

  • Wherever possible know the contents of what you are injecting.
  • If you are unsure about the quality or content of the drug you are using smoke it instead of injecting it.
  • Try and inject in familiar places, where there are people who can help you if you overdose.
  • Remember that if you have not used, even for several days your tolerance will be lower than usual so use less than you would normally.
  • Do not mix your substances, this includes alcohol. Mixing substances can be unpredictable and significantly increases the risk of overdose.
  • If you experience a dirty hit, don't try to reduce the symptoms by using again.

What to do if someone overdoses: 

If someone is having difficulty breathing, or their face or lips appear to be pale or blue, they may have overdosed. Call their name, if they do not respond within 10 seconds pinch their earlobe and look for signs of response.

If they do not respond call the ambulance immediately and request help. Provide the emergency service with as much information as you are able to. If you know what substance the person has taken tell the emergency crew, this may save the persons life.

  1. Ensure the persons airway is not blocked.
  2. If they are not breathing and you know how to perform CPR then begin this procedure now.
  3. If they are breathing, and it is possible to move them, place them on their side into the recovery position.
  4. Stay with them until help arrives.
  5. If they have a mobile phone with them check the phone book for an incase of emergency number.
  6. Never leave an unconscious person alone.

Take Home Naloxone (THN) - is a medication which reverses the the effect of overdose from opioids. CDAT (the community drug and alcohol team) operate a THN programme. You can reduce the risk of death from overdose by training to administer the medication. If you would like to receive the training please contact Drug Concern or CDAT in the first instance.